Alabama, 2002Lightning Strike in Alabama, July 22, 2002
July 22, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 1:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 1:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
239 PM CDT MON JUL 22 2002
UPPER LOW ACROSS PORTIONS OF GEORGIA WILL SLOWLY MOVE TO THE WEST
TONIGHT THROUGH TUESDAY AND GRADUALLY WEAKEN. FRONT ACROSS THE
GREAT LAKES IS FORECAST TO DROP SOUTHEAST AND APPROACH THE AREA
TUESDAY INTO TUESDAY NIGHT. AT THIS POINT BELIEVE THAT THE FRONT
WILL FALL APART BEFORE REACHING THE AREA. HOWEVER...MODELS SHOW AN
IMPULSE DROPPING FROM THE GREAT LAKES SOUTHWARD INTO THE AREA LATE
TUESDAY NIGHT THROUGH WEDNESDAY...THEN LINGERING ACROSS THE WESTERN
SECTIONS OF THE AREA ON THURSDAY.
FOR TONIGHT...BELIEVE THAT MUCH OF THE TSTM ACTIVITY WILL GO AWAY AS
WE LOOSE THE HEATING OF THE DAY. POPS WILL BE BASED ON LATEST RADAR
JUST BEFORE RELEASE TIME. SCATTERED POPS FOR THE ENTIRE AREA ON
TUESDAY...THEN CONTINUED SCATTERED POPS NORTH TUESDAY NIGHT WITH
LOWER POPS TOWARDS THE SOUTH. WITH IMPULSE/VORT MAX MOVING INTO
THE AREA WEDNESDAY AND LINGERING THURSDAY...WILL CONTINUE WITH
SCATTERED POPS EACH DAY.
LOOKING TOWARDS THE WEEKEND...BELIEVE THAT SLIGHTLY DRIER AIR
WILL BEGIN TO SPREAD INTO THE AREA ON FRIDAY AND CONTINUE THROUGH
THE WEEKEND. LOOKS LIKE WE CAN BROADBRUSH THE FORECAST WITH
PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING
SHOWERS/TSTMS EACH DAY.
HSV 71/90/72/89/71 2535
BHM 71/90/72/90/72 2535
MGM 72/92/72/92/72 2525
.BHM...NONE.
In the hours before
Special weather statement, Jul 22, 12:26 PM CST, 3 hours 34 minutes before
ALZ001>050-DDHHMM-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUL 22 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS NORTH AND CENTRAL
ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO
LATE AFTERNOON HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO
REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF
HEAVY DOWNPOURS...AND GUSTY WINDS.
ISOLATED SEVERE WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.
DUE TO ISOLATED NATURE OF THE STORMS...ACTIVATION OF STORM SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5
Lightning, Madison
- When
- July 22, 4:00 PM CST
- Where
- Madison County, Countywide
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Three homes were struck by lightning across Madison County. Minor damage was reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 22 to 23, 20023 deaths · 12 events
- Flash Flood and Hail in Texas, July 22, 20021 death · $95,000 · 61 kt wind · 3 events
- Lightning Strike in Florida, July 22, 20021 death · 1 event
- Lightning Strike in South Carolina, July 22, 20021 death · 1 event
- Hail and Damaging Winds in Michigan, July 22, 20023 injured · $397,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Georgia, July 22, 2002$487,000 · 1.75 in hail · 10 events
- Damaging Winds in New York, July 22, 20021 injured · $170,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Mississippi, July 22, 2002$205,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strikes in North Carolina, July 22, 2002$280,000 · 50 kt wind · 5 events
- Flash Flood in Colorado, July 22, 20022 injured · $100,000 · 1 event
- Hail and Damaging Winds in Ohio, July 22, 2002$106,000 · 52 kt wind · 15 events
- Lightning Strike in Missouri, July 22, 2002$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306611.